Thunderstorm Wind, Sheridan
- When
- June 18, 9:25 PM MST
- Where
- Sheridan County, 2.54 mi NE of Parkman
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.000, -107.300
An unstable atmosphere was in place across Sheridan County Wyoming. CAPES were on the order of 2000-3000 J/KG along with a low-level jet around 45 kts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An unstable atmosphere was in place across Sheridan County Wyoming. CAPES were on the order of 2000-3000 J/KG along with a low-level jet around 45 kts. This, combined with a weak mid-level impulse, helped to generate a severe thunderstorms across Sheridan County Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 18, 7:10 PM MST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
810 PM MDT THU JUN 18 2015
.UPDATE...
CONVECTION NEAR BIG TIMBER IS INTENSIFYING JUST BEFORE 8 PM...BUT
IT REMAINS TO BE SEEN IF IT WILL BE ABLE TO MAINTAIN ITS INTENSITY
DOWNSTREAM WHERE THE AIR MASS IS AND HAS BEEN UNDER THE INFLUENCE
OF A RATHER STRONG CAP. WE ARE NONETHELESS MAINTAINING A MENTION
OF SEVERE THUNDERSTORMS ALONG AND AHEAD OF THE CURRENT ACTIVITY...
WHICH WILL LIKELY MAINTAIN ITSELF IN SOME MANNER INTO SOUTHEASTERN
MT OVERNIGHT GIVEN A NOCTURNAL 40-50 KT LOW-LEVEL JET. ALL WE DID
FOR THE EVENING FORECAST UPDATE WAS ADJUST BOTH POPS AND HOURLY
TEMPERATURES BASED ON RECENT OBSERVATIONAL TRENDS. SCHULTZ
&&
.SHORT TERM...VALID FOR FRI AND SAT...
CURRENT FORECAST CONTINUES TO LOOK ON TRACK WITH SEVERE
THUNDERSTORMS A GOOD POSSIBILITY LATE THIS AFTERNOON THROUGH THE
LATE EVENING HOURS AND INTO THE OVERNIGHT HOURS OUT TOWARD THE
DAKOTA BORDERS. WEAK RIDGING OVER SOUTH CENTRAL MONTANA WILL
FLATTEN WITH LOWERING HEIGHTS AS A SHORTWAVE OVER IDAHO MOVES
ACROSS THE AREA. AN EASTERLY SURFACE FLOW COMBINED WITH LOW CLOUDS
ACROSS THE FAR EAST HAS KEPT TEMPERATURES IN THE LOWER 60S SO FAR
TODAY. SATELLITE IS SHOWING AREAS OF SUN ACROSS OUR CENTRAL ZONES
WITH CONSIDERABLE CLOUDINESS MOVING IN FROM THE WEST. CURRENTLY
BEST CAPES ARE WHERE THERE HAS BEEN SUN. EASTERLY SURFACE WINDS
AND CLOUDS ARE KEEPING THE ATMOSPHERE CAPPED AND SOUNDINGS CONCUR
WITH THIS. HOWEVER...AS THE SHORTWAVE APPROACHES AND MOVES OVER
OUR AREA THE CAP IS EXPECTED TO BREAK BY LATE AFTERNOON.
MAJORITY OF THE ENSEMBLE MODELS SHOW STORMS FIRING WEST OF
BILLINGS BY LATE AFTERNOON AND MOVING EAST INTO THE BILLINGS AREA
BY 7 OR 8 PM. HOWEVER...SOME MODELS TAKE THE STORMS JUST NORTH AND
SOUTH OF BILLINGS SO UNCERTAINTY REMAINS ON EXACT LOCATIONS OF
STORM DEVELOPMENT. ALL PARAMETERS POINT TO THE POSSIBILITY OF ANY
STORM CONTAINING LARGE HAIL AND DAMAGING WINDS. MODELS THEN SHOW
INDIVIDUAL STORMS FORMING MORE OF A COMPLEX OF STORMS JUST EAST OF
BILLINGS BY MID EVENING. LATEST HRRR MODEL RUN IS NOW SHOWING A
COUPLE SUPERCELLS DEVELOPING BY LATE AFTERNOON ACROSS SOUTHERN
ROSEBUD...POWDER RIVER AND CARTER COUNTIES. ALL THE MODELS AGREE
ON MERGING THE STORMS INTO AN MCS LATE THIS EVENING THROUGH THE
EARLY MORNING HOURS FRIDAY FOR OUR FAR EASTERN COUNTIES. WE REMAIN
CONCERNED WITH THE CURRENT CAP BUT WE STILL BELIEVE IT WILL BREAK
IN PLACES.
LATEST MODEL GUIDANCE ACTUALLY SHOWS FRIDAY TO HAVE BETTER
CHANCES FOR A SEVERE THUNDERSTORM EVENT THAN TODAY.
HOWEVER...UNCERTAINTY DOES EXIST AS TONIGHTS STORMS MAY PLACE A
ROLE IN HOW THE ATMOSPHERE WILL REACT FRIDAY. MODEL GUIDANCE IS
HIGHLIGHTING AREAS FROM BILLINGS EASTWARD WITH THE POSSIBILITY OF
A DAMAGING WIND EVENT.
THE WEEKEND IS LOOKING TO BE LESS ACTIVE AS A MORE STABLE AIRMASS
WORKS ITS WAY INTO THE FORECAST AREA. THERE WILL STILL BE A SLIGHT
CHANCE FOR A THUNDERSTORM SATURDAY AFTERNOON/EVENING BUT SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME. HOOLEY
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
A FAST FLOW ALOFT WILL CONTINUE OVER THE FORECAST AREA THROUGH
THE EXTENDED PERIOD. WHILE THE ENSEMBLES WERE IN GENERAL AGREEMENT
OVER THE UPCOMING PATTERN...THERE WERE SOME DIFFERENCES IN THE
DETAILS OF THE DETERMINISTIC GFS AND ECMWF.
SUN AND SUN NIGHT WILL BE MAINLY DRY ACROSS THE AREA AS RIDGING
MOVES OVER THE AREA. SOME ENERGY AND MOISTURE MOVES THROUGH THE
FLOW MON AND MON NIGHT BRINGING A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE REGION. MODELS DISAGREED ON THE PROGRESSION
OF A PACIFIC SHORTWAVE TUE AND TUE NIGHT SO LEFT INHERITED POPS
ACROSS THE AREA ALONE. DIFFERENCES CONTINUED THROUGH WED NIGHT
DUE TO THE PACIFIC WAVE...SO AGAIN MADE NO CHANGES. THE GFS SHOWED
HIGH CAPES OVER CENTRAL AND EASTERN PARTS OF THE AREA TUE
AFTERNOON THROUGH WED...AND BULK SHEAR WAS STRONG AS WELL. THE GFS
WAS STRONGER WITH THE SHORTWAVE THAN THE ECMWF...SO IF THE GFS
VERIFIES...THERE WILL BE POSSIBLE STRONG TO SEVERE STORMS TUE
AFTERNOON THROUGH WED. NW FLOW ALOFT WILL SUPPORT LOW
PRECIPITATION CHANCES ON THU. HIGH TEMPERATURES THROUGH THE PERIOD
WILL REACH INTO THE 80S WHICH IS A LITTLE ABOVE NORMAL. ARTHUR
&&
.AVIATION...
THUNDERSTORMS WILL MOVE OUT OF SOUTH CENTRAL AND INTO SOUTHEASTERN
MT BY ABOUT 06 UTC...AND THEN EXIT SOUTHEASTERN MT BY 12 UTC. MVFR
TO IFR CONDITIONS WITH STRONG WINDS...HAIL AND HEAVY RAINFALL WILL
ACCOMPANY THE STRONGEST CELLS. ANOTHER ROUND OF STRONG TO SEVERE
THUNDERSTORMS IS POSSIBLE FRIDAY AFTERNOON AND EVENING. SCHULTZ
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 061/084 056/081 056/080 055/084 058/083 059/082 059/085
43/T 22/T 21/B 12/T 22/T 33/T 32/T
LVM 054/083 047/079 048/081 050/083 051/083 051/081 050/085
34/T 22/T 21/B 22/T 23/T 33/T 32/T
HDN 060/087 056/082 055/081 056/086 057/085 058/084 059/086
43/T 42/T 21/B 11/B 12/T 33/T 32/T
MLS 061/086 057/081 055/080 055/081 058/082 060/081 057/082
63/T 41/B 22/W 12/T 22/T 33/T 32/T
4BQ 061/086 056/080 056/081 056/083 059/082 059/081 057/082
63/T 61/B 22/W 22/T 22/T 33/T 32/T
BHK 060/084 055/080 053/078 053/077 056/078 058/078 054/078
63/T 61/U 22/T 22/T 22/T 44/T 32/T
SHR 056/084 052/077 052/078 053/084 055/083 055/080 054/082
23/T 52/T 21/B 11/B 12/T 32/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 816 PM MDT THU JUN 18 2015 MTZ028>042-056>058-063>068-WYZ098-099-200230- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS- 816 PM MDT THU JUN 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS SOUTHERN MONTANA AND POSSIBLY PARTS OF NORTH CENTRAL WYOMING OVERNIGHT. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER...POTENTIALLY MORE WIDESPREAD ROUND OF STRONG TO SEVERE THUNDERSTORMS IS POSSIBLE FRIDAY AFTERNOON AND FRIDAY EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS WITH THE STORMS ON FRIDAY AND FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CJS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
823 PM MDT THU JUN 18 2015
MTZ034-035-039-056-066-190315-
BEARTOOTH FOOTHILLS MT-RED LODGE FOOTHILLS MT-EASTERN CARBON MT-
YELLOWSTONE MT-NORTHERN STILLWATER MT-
823 PM MDT THU JUN 18 2015
...SIGNIFICANT WEATHER ADVISORY...
AT 820 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ABSAROKEE...OR 11 MILES SOUTHWEST OF COLUMBUS...MOVING EAST AT 30
MPH. A COUPLE OF OTHER STRONG THUNDERSTORMS WERE JUST EAST TO
SOUTHEAST OF COLUMBUS AND ALSO MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL...WINDS IN EXCESS OF 40 MPH AND TORRENTIAL RAINFALL
CAN BE EXPECTED WITH THESE STORMS.
CURRENT TRACK OF THESE STORMS WOULD TAKE THE STRONGEST CELLS JUST
SOUTH OF BILLINGS.
LOCATIONS IMPACTED INCLUDE...
COLUMBUS...LAUREL...JOLIET...FROMBERG...ABSAROKEE...SILESIA...COONEY
RESERVOIR STATE PARK...ROCKVALE...EDGAR...BOYD AND PARK CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4546 10953 4555 10953 4563 10940 4575 10914
4576 10867 4561 10860 4535 10876
TIME...MOT...LOC 0220Z 266DEG 24KT 4552 10943
TWHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
840 PM MDT THU JUN 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL ABSAROKEE 45.52N 109.44W
06/18/2015 M1.25 INCH STILLWATER MT PUBLIC
COCORAHS OBSERVER REPORTED HAIL UP TO THE SIZE OF HALF
DOLLAR WITH MAINLY QUARTERS.
&&
LDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 856 PM MDT THU JUN 18 2015 MTZ034-035-038-039-057-190400- EASTERN CARBON MT-YELLOWSTONE MT-NORTHERN STILLWATER MT- NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT- 856 PM MDT THU JUN 18 2015 ...SIGNIFICANT WEATHER ADVISORY... AT 853 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER LAUREL...OR 17 MILES SOUTHWEST OF BILLINGS...MOVING EAST AT 35 MPH. A SECONDARY STRONGER STORM WAS JUST SOUTHEAST OF BILLINGS AND WAS ALSO MOVING EAST AT 35 MPH. DIME SIZE HAIL...WINDS IN EXCESS OF 40 MPH AND TORRENTIAL RAINFALL CAN BE EXPECTED IN BILLINGS WITH THE LAUREL STORM. THE STORM SOUTHEAST OF BILLINGS COULD PRODUCE NICKEL SIZE HAIL...50 MPH WINDS AND TORRENTIAL RAINFALL. VERY HEAVY RAIN WILL DRAMATICALLY REDUCE VISIBILITY AND PRODUCE A QUICK PONDING OF WATER ON ROADWAYS. LOCATIONS IMPACTED INCLUDE... BILLINGS...LAUREL...LOCKWOOD...BILLINGS WEST END...SILESIA AND CROW INDIAN RESERVATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4552 10885 4576 10888 4590 10799 4542 10792 TIME...MOT...LOC 0253Z 263DEG 28KT 4567 10883 TWH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
915 PM MDT THU JUN 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 3 ESE PARK CITY 45.62N 108.87W
06/18/2015 M0.25 INCH STILLWATER MT NWS EMPLOYEE
&&
LDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
933 PM MDT THU JUN 18 2015
MTZ034-039-056-066-190415-
BEARTOOTH FOOTHILLS MT-RED LODGE FOOTHILLS MT-EASTERN CARBON MT-
NORTHERN STILLWATER MT-
933 PM MDT THU JUN 18 2015
...SIGNIFICANT WEATHER ADVISORY...
AT 932 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ABSAROKEE...OR 12 MILES SOUTHWEST OF COLUMBUS...MOVING EAST AT 45
MPH.
DIME SIZE HAIL...WINDS IN EXCESS OF 40 MPH AND TORRENTIAL
RAINFALL CAN BE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JOLIET...ABSAROKEE...SILESIA...COONEY RESERVOIR STATE PARK...
ROCKVALE...EDGAR...BOYD AND PARK CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4555 10947 4567 10889 4565 10887 4564 10887
4564 10884 4562 10884 4562 10882 4541 10877
4538 10942
TIME...MOT...LOC 0332Z 259DEG 37KT 4548 10937
TWHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1010 PM MDT THU JUN 18 2015
MTZ038-058-WYZ098-099-190515-
SOUTHERN ROSEBUD MT-SOUTHERN BIG HORN MT-
NORTHEAST BIG HORN MOUNTAINS WY-SHERIDAN FOOTHILLS WY-
1010 PM MDT THU JUN 18 2015
...SIGNIFICANT WEATHER ADVISORY...
AT 1008 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTHWEST OF LODGE GRASS...OR 36 MILES NORTHWEST OF SHERIDAN...
MOVING EAST TO SOUTHEAST AT 35 MPH.
WIND GUSTS UP TO 55 MPH AND DIME SIZE HAIL CAN BE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SHERIDAN...RANCHESTER...TONGUE RIVER RESERVOIR...PARKMAN AND WYOLA.
LAT...LON 4503 10761 4522 10760 4521 10677 4518 10677
4518 10675 4472 10684
TIME...MOT...LOC 0408Z 273DEG 30KT 4516 10750
TWHThe Billings radar (KBLX), 139 km away, was scanning. The volume nearest the first event began at 04:27 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578394.